Alert archive / South Dakota / High Wind Warnings in 2018
High Wind Warning 2, NWS Aberdeen, SD
NWS Aberdeen, SD issued this high wind warning at Jun 6, 2018, 12:32 AM CDT for 8 counties in South Dakota. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 6, 2018, 12:32 AM CDT (05:32 UTC)
- Expired
- Jun 6, 2018, 4:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Aberdeen, SD
Counties Buffalo County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Stanley County, SD, Sully County, SD
The radar
The Aberdeen radar (KABR), 172 km from the middle of the area, began a volume at 05:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 12:34 AM CDT | NON-TSTM WND GST 65 | 3 Ne Shelby, SD | WAKE LOW WINDS. |
| Jun 6, 12:40 AM CDT | NON-TSTM WND GST 60 | 7 Ene Lees Corner, SD | WAKE LOW WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1161 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 3172 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
803 WWUS73 KABR 060532 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 1232 AM CDT Wed Jun 6 2018 SDZ033>037-045-048-051-060900- /O.NEW.KABR.HW.W.0002.180606T0532Z-180606T0900Z/ Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- Including the cities of Mission Ridge, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson 1232 AM CDT Wed Jun 6 2018 /1132 PM MDT Tue Jun 5 2018/ ...HIGH WIND WARNING IN EFFECT UNTIL 4 AM CDT /3 AM MDT/ EARLY THIS MORNING... The National Weather Service in Aberdeen has issued a High Wind Warning, which is in effect until 4 AM CDT /3 AM MDT/ early this morning. * WINDS...Northwest 25 to 35 mph with gusts up to 60 mph. * TIMING...Through the early morning hours. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ SD
1 follow-up statement
901 WWUS73 KABR 060853 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 353 AM CDT Wed Jun 6 2018 SDZ033>037-045-048-051-061000- /O.EXP.KABR.HW.W.0002.000000T0000Z-180606T0900Z/ Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- Including the cities of Mission Ridge, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson 353 AM CDT Wed Jun 6 2018 /253 AM MDT Wed Jun 6 2018/ ...HIGH WIND WARNING WILL EXPIRE AT 4 AM CDT /3 AM MDT/ EARLY THIS MORNING... Gusty winds of 20 to 35 mph may continue for the next few hours, however damaging winds are no longer expected. $$ SD
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this high wind warning went out at Jun 5, 9:59 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, Jun 5, 9:59 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 959 PM CDT Tue Jun 5 2018 .UPDATE... Issued at 959 PM CDT Tue Jun 5 2018 Updated forecast for the severe thunderstorm watch earlier and to increase pops across the cwa. Quite a bit of convection has developed out west and was moving east this evening. UPDATE Issued at 655 PM CDT Tue Jun 5 2018 00z aviation discussion updated below. && .SHORT TERM...(This Evening through Wednesday Afternoon) Issued at 339 PM CDT Tue Jun 5 2018 CAMs have trended just a tad further south into northern SD with their convective activity overnight. Interesting trend recently, but did not quite bite on the higher POPs the ECAM shows. Would like to see a few more hours of agreement before raising POPs. Nonetheless, it does appear as the surface low/frontal boundary crosses the region tonight, scattered showers and thunderstorms will develop within an environment capable of producing hail and gusty winds. Left mention of T+ in the grids overnight as well. For Wednesday, cooler temperatures and breezy north winds will be felt behind the frontal boundary. There may be some leftover morning convection across the eastern CWA, but activity should move out through the morning hours, making way for drying conditions during the day. .LONG TERM...(Wednesday Evening through Tuesday) Issued at 339 PM CDT Tue Jun 5 2018 The main challenge in this period will be chances and timing of precipitation. The pattern really hasn't changed much since the last major forecast issuance. It will feature an upper ridge in place across the central portion of the country. Riding up and over this ridge will be s/w troughs that will work their way through our region. Difficult to pin down timing or placement of any of these disturbances in the outer periods. Surface boundaries or a frontal zone is progged to be positioned in the region during this time, so there will be a focus area for periodic convection to fire across the area. Because of the timing issue, it's challenging this far out to nail down when or if and where convection will take place. By late in the weekend into early next week, the upper ridge is expected to be shoved eastward as a long wave trough/upper low slides across the Pacific Northwest into the Northern High Plains. Temperatures aren't expected to change much with above normal readings expected for the entire period. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 655 PM CDT Tue Jun 5 2018 VFR conditions are expected at all locations through tonight and Wednesday. A cold front moving through the region tonight will bring thunderstorms along with it. These may affect MBG, ABR, and ATY at or in the vicinity during this time. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Mohr SHORT TERM...TMT LONG TERM...Vipond AVIATION...Mohr
Hazardous weather outlook, Jun 5, 4:29 AM CDT, 20 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 429 AM CDT Tue Jun 5 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060930- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 429 AM CDT Tue Jun 5 2018 /329 AM MDT Tue Jun 5 2018/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Strong to severe thunderstorms are possible tonight, mainly for locations along the North Dakota, South Dakota border and western Minnesota. Hail and damaging winds will be the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorm chances exist across the area Wednesday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 5 PM, CDT through tonight. SD
In the hours before
Local storm report, Jun 5, 11:21 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1121 PM CDT TUE JUN 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1113 PM TSTM WND GST MOBRIDGE 45.54N 100.44W
06/05/2018 M64 MPH WALWORTH SD ASOS
&&
DYELocal storm report, Jun 5, 11:33 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1133 PM CDT TUE JUN 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM TSTM WND GST GETTYSBURG 45.00N 99.96W
06/05/2018 M68 MPH POTTER SD MESONET
&&
DYELocal storm report, Jun 5, 11:54 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1154 PM CDT TUE JUN 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1146 PM TSTM WND GST PIERRE 44.38N 100.32W
06/05/2018 E71 MPH HUGHES SD ASOS
&&
DYELocal storm report, Jun 6, 12:07 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1207 AM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1203 AM TSTM WND GST 1 E ONAKA 45.19N 99.44W
06/06/2018 E60 MPH FAULK SD MESONET
&&
DYELocal storm report, Jun 6, 12:15 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1215 AM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM TSTM WND GST BRENTWOOD COLONY 45.12N 99.31W
06/06/2018 E70 MPH FAULK SD MESONET
&&
DYESpecial weather statement, Jun 6, 12:16 AM CDT, 16 minutes before
Special Weather Statement National Weather Service Aberdeen SD 1216 AM CDT Wed Jun 6 2018 SDZ033>037-045-048-051-060730- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- Including the cities of Mission Ridge, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson 1216 AM CDT Wed Jun 6 2018 /1116 PM MDT Tue Jun 5 2018/ ...STRONG WINDS OVER PARTS OF CENTRAL SOUTH DAKOTA THIS EVENING... A strong wake low behind a line of thunderstorms is producing winds in excess of 60 mph around the Pierre area. These strong winds may spread east toward Onida, Highmore and Miller over the hour or two. Please secure any loose or light items and make sure to get into a sturdy structure. The strong winds may last for an hour or so before dissipating. tdk
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 9:38 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 37 min |
| Jun 5, 9:54 PM CDT | Special Weather Statement | ABR | Corson | 51 min |
| Jun 5, 10:04 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 41 min |
| Jun 5, 10:11 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 49 min |
| Jun 5, 10:54 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Walworth | 51 min |
| Jun 5, 11:21 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 39 min |
| Jun 5, 11:30 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Dewey, Edmunds, Faulk, McPherson, Potter and 1 more | 45 min |
| Jun 5, 11:56 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Potter | 49 min |
| Jun 6, 12:21 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, McPherson, Spink | 39 min |
| Jun 6, 1:01 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 12 min |
| Jun 6, 1:24 AM CDT | Severe Thunderstorm Warning | ABR | Day, Grant, Marshall, Roberts | 51 min |
| Jun 6, 1:49 AM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 41 min |
| Jun 6, 1:53 AM CDT | Severe Thunderstorm Warning | ABR | Codington, Day, Deuel, Grant, Hamlin, Roberts | 52 min |
Nearby
High Wind Warnings in South Dakota, 2018Every high wind warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.